×

zbMATH — the first resource for mathematics

Topology and duality in modal logic. (English) Zbl 0643.03014
There are two major approaches to the semantics of propositional modal logics: the algebraic, as exemplified by modal algebras (i.e., Boolean algebras with an extra unary operation); and the relational, as exemplified by Kripke frames (i.e., sets with a binary operation). Each approach gives rise to an associated first order language, and much research in this area has centered around completeness theorems roughly of the form: sentence \(\sigma\) is a theorem of a set \(\Gamma\) of sentences relative to such-and-such a modal logic if and only if \(\sigma\) is a consequence of \(\Gamma\) is every modal algebra (or frame) that satisfies such-and-such (perhaps first order) conditions. Of course there are many variations on this theme, and it is natural to assume any general theory that connects the two semantical approaches mentioned above has potential for shedding significant light on completeness phenomena, as well as being of intrinsic interest.
The paper under review not only gives a quite readable and leisurely introduction to the important issues of the subject, but delineates a new connection between the algebraic and relational approaches, said connection taking the form of an adjoint pair of functors between certain categories. (This adjunction extends known duality theorems that arise from an analysis of the classical duality of M. H. Stone. This is where topology enters the picture.)
The paper is divided into three chapters. Chapter I introduces the reader to modal semantics, discusses the ideas upon which duality theory is based, and points out the relevance of these ideas to completeness theorems. Chapter II develops the technical machinery leading to the adjoint functor theorem alluded to above. Finally, Chapter III gives applications of the theory developed in Chapter II; one such is a simple description of the structure of modal classes of “generalized” Kripke frames.
Reviewer: P.Bankston

MSC:
03B45 Modal logic (including the logic of norms)
18A40 Adjoint functors (universal constructions, reflective subcategories, Kan extensions, etc.)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bell, J.L.; Slomson, A.B., Models and ultraproducts; an introduction, (1969), North-Holland Amsterdam · Zbl 0179.31402
[2] Benthem, J.F.A.K.van, Modal correspondence theory, Doctoral dissertation, (1976), University of Amsterdam
[3] Benthem, J.F.A.K.van, Canonical modal logics and ultrafilter extensions, J. symbolic logic, 44, 1-8, (1979) · Zbl 0405.03011
[4] Benthem, J.F.A.K.van, Some kinds of modal completeness, Studia logica, 39, 125-141, (1980) · Zbl 0459.03008
[5] Benthem, J.F.A.K.van, Two simple incomplete modal logics, Theoria, 44, 25-37, (1978) · Zbl 0405.03010
[6] Benthem, J.F.A.K.van, Modal correspondence theory, (), 167-247
[7] Benthem, J.F.A.K.van, Notes on modal definability, Report 86-11, (1986), Dept. of Math.,University of Amsterdam
[8] Boolos, G.; Sambin, G., An incomplete system of modal logic, J. philos. logic, 14, 351-358, (1985) · Zbl 0589.03005
[9] Bull, R.A., Collective review in the J. symbolic logic, 47, 440-445, (1982)
[10] Engelking, R., Outline of general topology, (1968), North-Holland Amsterdam · Zbl 0157.53001
[11] Esakia, L., Topological Kripke models (Russian), Soviet math. dokl., 15, 147-151, (1974) · Zbl 0296.02030
[12] Fine, K., An incomplete logic containing S4, Theoria, 40, 23-29, (1974) · Zbl 0287.02011
[13] Fine, K., Some connections between elementary and modal logic, (), 15-31
[14] Freyd, P., Abelian categories: an introduction to the theory of functors, (1964), Harper and Row New York · Zbl 0121.02103
[15] Goldblatt, R.I.; Goldblatt, R.I., Metamathematics of modal logic, Reports on mathematical logic, Reports on mathematical logic, 7, 21-52, (1977) · Zbl 0356.02017
[16] Goldblatt, R.I.; Thomason, S.K., Axiomatic classes in propositional modal logic, (), 163-173 · Zbl 0325.02012
[17] Grātzer, G., Universal algebra, (1968), Van Nostrand New York · Zbl 0182.34201
[18] Johnstone, P.T., Stone spaces, (1982), Cambridge Univ. Press Cambridge · Zbl 0499.54001
[19] Jónsson, B.; Tarski, A., Boolean algebras with operators, Amer. J. math., 73, 891-939, (1951) · Zbl 0045.31505
[20] Halmos, P.R., Algebraic logic, (1962), Chelsea, New York · Zbl 0101.01101
[21] Halmos, P.R., Lectures on Boolean algebras, (1963), Van Nostrand New York · Zbl 0114.01603
[22] Kozen, D., On the duality of dynamic algebras and Kripke models, (), 1-11, Lecture Notes in Computer Science
[23] Kripke, S., Semantic analysis of modal logic, Z. math. logik grundl. math., 9, 67-96, (1963) · Zbl 0118.01305
[24] Lemmon, E.J.; Lemmon, E.J., Algebraic semantics for modal logics, J. symbolic logic, J. symbolic logic, 31, 191-218, (1966) · Zbl 0147.24805
[25] Mac Lane, S., Categories for the working Mathematician, (1971), Springer Berlin · Zbl 0232.18001
[26] Magari, R., Representation and duality theory for diagonalizable algebras (the algebraization of theories which express theor,IV), Studia logica, 34, 305-313, (1975) · Zbl 0355.02021
[27] Pareigis, B., Categories and functors, (1970), Academic Press New York · Zbl 0211.32402
[28] Rautenberg, W., Klassische und nichtklassische aussagenlogik, (1979), Vieweg Braunschweig · Zbl 0424.03007
[29] Sahlqvist, H., Completeness and correspondence in the first and second order semantics for modal logic, (), 110-143
[30] Sambin, G., A simpler proof of Sahlqvist’s theorem on completeness of modal logics, (), 50-56 · Zbl 0442.03019
[31] Sambin, G., Topology and categorical duality in the study of semantics for modal logics, Report n.104, (December 1979), Fachbereich Mathematik, Freie Universitāt Berlin
[32] Segerberg, K., An essay in classical modal logic, (1971), Uppsala · Zbl 0311.02028
[33] Thomason, S.K., Semantical analysis of tense logic, J. symbolic logic, 37, 150-158, (1972) · Zbl 0238.02027
[34] Thomason, S.K., An incompleteness theorem in modal logic, Theoria, 40, 30-34, (1974) · Zbl 0287.02012
[35] Thomason, S.K., Categories of frames for modal logic, J. symbolic logic, 40, 439-442, (1975) · Zbl 0317.02012
[36] Unterholzner, P., Algebraic and relational semantics for tense logics, Rend. sem. mat. univ. Padova, 65, 119-128, (1981) · Zbl 0482.03006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.